Back to all discussions

Sumatriptan usage

I use sumatriptan 100mg for migraine which occur without Aura but a very noticeable prodrome. When I first discovered it I was amazed how the pain just disappeared after about an hour.

I now notice that quite often the pain will come back, normally after 5 to 9 hours and I need to take another 100mg dose. This might continue for a couple of days before the migraine does not return.

I was wondering if anyone experiences similar, as all the information I have read says you can taken a second dose if the migraine went away but came back after a couple of hours. Does anyone know if it is ok to treat it several times like this over the course of two to three days?

They seem to follow the same pattern so I don’t think it is rebound headaches. This might happen 2-3 times a month.

Thanks for any thoughts or opinions!

  1. Hello Fitz, thank you for reaching out! I hear what good relief you are experiencing with sumatriptan when migraine strikes. We cannot offer specific medical advice over the internet (for your safety!). Still, I would encourage you to speak with your prescribing physician about your triptans and how to safely use them for your symptoms. I also thought this article might be of interest to you: https://migraine.com/blog/frequency-of-triptan-use-for-migraine/ Please keep us posted on how you are managing and what you learn from your doctor. Wishing you a gentle day. ~Allyson (Migraine.com team)

    1. Something similar happens to me. I get relief after taking any of the triptans but the pain returns. It lasts 48-72 hours for me. I have not found a way to improve this or make the headache stay away.

      1. Do consult your doctor or pharmacist. Each triptan method and dosage has specifications on frequency of use.

        I have had oral, nasal, and injectable sumatriptan.

        The printed instructions I received with each specifically said the first dose may increase the headache or the headache may return necessitating a second dose.

        All also said a minimum of two hours between dosages, a maximum of two doses in 24 hours, and a maximum of two treatments within seven days. My pharmacist and doctor said even if I only take one dose per headache, to only treat two headaches in a seven day period.

        Your doctors may advise otherwise.

        Triptans can have severe side effects and careful dosing is important. My immediate family is as familiar with my dosage schedule as I am in order to ensure compliance even when in a brain fog.

        Best to you in determining the best course.

        or create an account to reply.